Skip to main content
Log in

A novel compact numerical method for solving the two-dimensional non-linear fractional reaction-subdiffusion equation

  • Original Paper
  • Published:
Numerical Algorithms Aims and scope Submit manuscript

Abstract

In this paper, we consider the two-dimensional non-linear fractional reaction-subdiffusion equation. A novel compact numerical method which is second-order temporal accuracy and fourth-order spatial accuracy is derived. The stability and convergence of the compact numerical method have been discussed rigorously by means of the Fourier method. Finally, numerical examples are presented to show the effectiveness and the high-order accuracy of the compact numerical method.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Abbaszadeh, M., Mohebbi, A.: A fourth-order compact solution of the two-dimensional modified anomalous fractional sub-diffusion equation with a nonlinear source term. Comput. Math. Appl. 66 (8), 1345–1359 (2013)

    Article  MathSciNet  Google Scholar 

  2. Baleanu, D., Diethelm, K., Scalas, E., Trujillo, J.J.: Fractional Calculus. World Scientific, Singapore (2012)

    MATH  Google Scholar 

  3. Burrage, K., Hale, N., Kay, D.: An efficient implicit FEM scheme for fractional-in-space reaction-diffusion equations. SIAM J. Sci. Comput. 34 (4), A2145–A2172 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  4. Chen, C.M., Liu, F., Burrage, K.: Finite difference methods and a Fourier analysis for the fractional reaction-subdiffusion equation. Appl. Math. Comput. 198 (2), 754–769 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  5. Chen, C.M., Liu, F., Burrage, K.: Numerical analysis for a variable-order nonlinear cable equation. J. Comput. Appl. Math. 236 (2), 209–224 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  6. Chen, C.M., Liu, F., Turner, I., Anh, V., Chen, Y.: Numerical approximation for a variable-order non-linear fractional reaction-subdiffusion equation. Numer. Algorithms 63, 265–290 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  7. Chen, C.M., Liu, F., Turner, I., Anh, V.: Numerical schemes and multivariate extrapolation of a two-dimensional anomalous sub-diffusion equation. Numer. Algorithms 54 (1), 1–21 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  8. Chen, C.M., Liu, F., Anh, V., Turner, I.: Numerical methods for solving a two-dimensional variable-order anomalous subdiffusion equation. Math. Comput. 81 (277), 345–366 (2011)

    Article  MathSciNet  Google Scholar 

  9. Chen, S., Liu, F.: ADI-Euler and extrapolation methods for the two-dimensional fractional advection-dispersion equation. J. Appl. Math. Comput. 26 (1–2), 295–311 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  10. Cui, M.R.: Compact finite difference method for the fractional diffusion equation. J. Comput. Phys. 228 (20), 7792–7804 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  11. Cui, M.R.: Convergence analysis of high-order compact alternating direction implicit schemes for the two-dimensional time fractional diffusion equation. Numer. Algorithms 62 (3), 383–409 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  12. Deng, W.: Numerical algorithm for the time fractional Fokker-Planck equation. J. Comput. Phys. 227 (2), 1510–1522 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  13. Deng, W., Li, C.: Finite difference methods and their physical constraints for the fractional klein-kramers equation. Numer. Methods Partial. Differ. Equ. 27 (6), 1561–1583 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  14. Diethelm, K., Ford, N.J.: Analysis of fractional differential equations. J. Math. Anal. Appl. 265 (2), 229–248 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  15. Diethelm, K.: Fractional Differential Equations, Theory and Numerical Treatment, vol. 93. Technical University of Braunschweig (2003)

  16. Diethelm, K.: The Analysis of Fractional Differential Equations: An Application-Oriented Exposition Using Differential Operators of Caputo Type. Springer, Berlin (2010)

    Google Scholar 

  17. Giona, M., Roman, H.E.: Fractional diffusion equation for transport phenomena in random media. Phys. A 185 (1), 87–97 (1992)

    Article  Google Scholar 

  18. Gorenflo, R., Mainardi, F.: Random walk models for space-fractional diffusion processes. Fract. Calc. Appl. Anal. 1 (2), 167–191 (1998)

    MATH  MathSciNet  Google Scholar 

  19. Jiang, X.Y., Qi, H.T.: Thermal wave model of bioheat transfer with modified Riemann-Liouville fractional derivative. J. Phys. A 45 (48), 485101(10pp) (2012)

    Article  MathSciNet  Google Scholar 

  20. Jiang, X.Y., Xu, M.Y., Qi, H.T.: The fractional diffusion model with an absorption term and modified Fick’s law for non-local transport processes. Nonlinear Anal. 11 (1), 262–269 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  21. Jiang, X.Y., Chen, S.Z.: Analytical and numerical solutions of time fractional anomalous thermal diffusion equation in composite medium. ZAMM J. Appl. Math. Mech. / Z. Angew. Math. Mech. 1–9 (2013)

  22. Li, C.P., Zhao, Z., Chen, Y.Q.: Numerical approximation of nonlinear fractional differential equations with subdiffusion and superdiffusion. Comput. Math. Appl. 62 (3), 855–875 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  23. Liu, F., Zhuang, P., Anh, V., Turner, I., Burrage, K.: Stability and convergence of the difference methods for the space-time fractional advection-diffusion equation. Appl. Math. Comput. 191 (1), 12–20 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  24. Liu, F., Yang, C., Burrage, K.: Numerical method and analytical technique of the modified anomalous subdiffusion equation with a nonlinear source term. J. Comput. Appl. Math. 231 (1), 160–176 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  25. Liu, F., Zhuang, P., Burrage, K.: Numerical methods and analysis for a class of fractional advection-dispersion models. Comput. Math. Appl. 64 (10), 2990–3007 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  26. Meerschaert, M.M., Tadjeran, C.: Finite difference approximations for fractional advection-dispersion flow equations. J. Comput. Appl. Math. 172 (1), 65–77 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  27. Meerschaert, M.M., Scheffler, H.P., Tadjeran, C.: Finite difference methods for two-dimensional fractional dispersion equation. J. Comput. Phys. 211 (1), 249–261 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  28. Metzler, R., Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Phys. Rep. 339 (1), 1–77 (2000)

    Article  MATH  MathSciNet  Google Scholar 

  29. Podlubny, I.: Fractional Differential Equations. Academic Press, San Diego (1999)

    MATH  Google Scholar 

  30. Tadjeran, C., Meerschaert, M.M.: A second-order accurate numerical method for the two-dimensional fractional diffusion equation. J. Comput. Phys. 220 (2), 813–823 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  31. Xu, H., Liao, S.J., You, X.C.: Analysis of nonlinear fractional partial differential equations with the homotopy analysis method. Commun. Nonlinear Sci. Numer. Simul. 14 (4), 1152–1156 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  32. Zhang, Y.N., Sun, Z.Z., Zhao, X.: Compact alternating direction implicit scheme for the two-dimensional fractional diffusion-wave equation. SIAM J. Numer. Anal. 50 (3), 1535–1555 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  33. Zeng, F., Li, C., Liu, F.: High-order explicit-implicit numerical methods for nonlinear anomalous diffusion equations. Eur. Phys. J. 222 (8), 1885–1900 (2013)

    Google Scholar 

  34. Zeng, F., Li, C., Liu, F., Turner, I.: The use of finite difference/element approximations for solving the time-fractional subdiffusion equation. SIAM J. Sci. Comput. 35 (6), 2976–3000 (2013)

    Article  MathSciNet  Google Scholar 

  35. Zhuang, P., Liu, F.: Finite difference approximation for two-dimensional time fractional diffusion equation. J. Algorithms Comput. Technol. 1 (1), 1–15 (2007)

    Article  MathSciNet  Google Scholar 

  36. Zhuang, P., Liu, F., Anh, V., Turner, I.: Stability and convergence of an implicit numerical method for the non-linear fractional reaction-subdiffusion process. IMA J. Appl. Math. 74 (5), 645–667 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  37. Zhuang, P., Liu, F., Anh, V., Turner, I.: New solution and analytical techniques of the implicit numerical methods for the anomalous sub-diffusion equation. SIAM J. Numer. Anal. 46 (2), 1079–1095 (2008)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Xiaoyun Jiang.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Yu, B., Jiang, X. & Xu, H. A novel compact numerical method for solving the two-dimensional non-linear fractional reaction-subdiffusion equation. Numer Algor 68, 923–950 (2015). https://doi.org/10.1007/s11075-014-9877-1

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11075-014-9877-1

Keywords

Navigation